Alert archive / Iowa / River Flood Warnings in 2009

River Flood Warning 67, NWS Des Moines, IA

May 27, 2009Jasper County, Marion County, Polk County, Iowa

NWS Des Moines, IA issued this river flood warning at May 27, 2009, 9:07 AM CDT for Jasper County, Marion County, Polk County, Iowa. It took effect at May 27, 2009, 6:32 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 27, 2009, 9:07 AM CDT (14:07 UTC)
In effect from
May 27, 2009, 6:32 PM CDT
Expired
May 27, 2009, 4:12 PM CDT
In force
Issued by
NWS Des Moines, IA
Flood severity
Minor

Counties Jasper County, IA, Marion County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 44 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Skunk River at Colfax (CFXI4). The gauge peaked at 16.04 ft at May 28, 2009, 1:00 PM CDT.

actionminormoderate10152005/2705/28
Action stage
15 ft
Minor stage
18 ft
Moderate stage
19 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05471050, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at May 27, 6:48 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 27, 6:48 AM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
648 AM CDT WED MAY 27 2009

.SHORT TERM.../TODAY/
MAIN CONCERNS TODAY ARE PRECIP AND TEMP TRENDS.  PESKY SRN PLAINS
SHORT WAVE IS STILL OVER NRN IA WITH A SLOWER SPEED THAN ANTICIPATED
YESTERDAY.  MODELS FINALLY LIFT THIS FEATURE NEWD OUT OF FORECAST
AREA BY MIDDAY...BUT IN THE MEAN TIME HAVE CONTINUED HIGHER POPS
TOWARD MCW/ALO THIS MORNING.  ANOTHER CONCERN WILL BE NE/KS SHORT
WAVES.  MODELS BRUSH SWRN IA WITH THEIR ASSOCIATED FORCING SO HAVE
RAISED POPS SLIGHTLY IN THAT AREA TO ACCOUNT FOR POTENTIAL.
OTHERWISE DO NO EXPECT MUCH PRECIP TODAY OUTSIDE OF ISOLD LIGHT
SHOWERS.  ALTHOUGH CIGS MAY LIFT SOMEWHAT NW...BUFR SOUNDINGS ALL
SUGGEST LITTLE REBOUND TODAY IN SOLID CLOUD COVER.  GUIDANCE SEEMS
TO HAVE CAPTURED THIS OK SO HIGHS ARE STILL WITHIN THEIR ENVELOPE.

.LONG TERM.../TONIGHT THROUGH SUNDAY/
FORECAST CONCERNS IN THE LONG TERM PERIOD CONTINUE TO FOCUS ON
FRIDAY NIGHT THROUGH SUNDAY.  THE LAST OF A COUPLE OF SHORTWAVES
WILL LIFT OUT OF THE FORECAST AREA OVERNIGHT TONIGHT AND SKIES
SHOULD CLEAR BEHIND THIS.  HOWEVER...WITH ALL THE RAIN IF WE DO
CLEAR OUT...FOG SHOULD QUICKLY DEVELOP.  THE WEEKEND REMAINS
COMPLICATED AS WE HAVE A THETA-E AXIS AND A SHORT WAVE DROPPING OVER
EASTERN IOWA. DECENT FORCING ALSO EVIDENT THE ONLY INGREDIENT
LACKING IS MOISTURE WHICH WILL LIMIT THE DEGREE OF INSTABILITY WITH
THE SHORT WAVE PASSING.  I KEPT THE TOKEN POPS WE HAD GOING SINCE IT
DOES NOT MAKE SENSE TO PULL IT WITH OTHER FAVORABLE PARAMETERS BUT
THIS AREA WILL NEED TO BE WATCHED.  FOR SATURDAY AND SUNDAY...THE
MODELS ARE STILL UNCERTAIN OF FRONTAL POSITION AND SPEED AS WELL AS
TIMING OF A COUPLE OF SHORT WAVES BUT BY SATURDAY NIGHT AND SUNDAY A
FRONT IS PROGGED SOMEWHERE BETWEEN THE NORTHEAST HALF OF IA TO ALONG
THE MN BORDER.  CAPE AND SHEAR SUFFICIENT FOR SOME STORMS TO BE
STRONG BUT TRENDS ARE TOWARDS A SLOWER PROGRESSION OF THE FRONT.
NEW EURO IS MUCH LESS AGGRESSIVE WITH FROPA UNTIL SUNDAY
NIGHT/MONDAY AND GFS IS A LITTLE MORE BULLISH ON SUNDAY EVENING BUT
KEEPS THE MAIN FORCING NORTH OF THE CWA THROUGH THAT TIME.  I
TWEAKED POPS ALL PERIODS OVER THE WEEKEND BUT CONFIDENCE IS LOW ON
ANY ONE PERIOD AT THIS POINT.  LOOKING FOR A LITTLE MORE MODEL
CONTINUITY WHICH I HOPE WILL COME IN THE NEXT COUPLE OF RUNS.

&&

.HYDROLOGY...
SLOW MOVING SYSTEM HAS PRODUCED ANYWHERE FROM TWO TO FOUR INCH RAINS
OVER THE NRN HALF OF FORECAST AREA IN 24 HOUR PERIOD ENDED AT 08Z.
DUE TO ITS PROLONGED NATURE AND STARTING WITH RELATIVELY DRY
GROUND...THIS HAS HAD LITTLE EFFECT OUTSIDE OF URBAN STREET
FLOODING HOWEVER.  THERE HAS BEEN LITTLE REACTION TO RIVER FORECAST
POINTS WITH ONLY WITHIN BANK RISES ANTICIPATED AT ALL SITES.  NO
WARNINGS ARE CURRENTLY IN EFFECT OR EXPECTED.

&&

.AVIATION...27/12Z
LOW MOVING UPPER LEVEL LOW PRESSURE AREA OVER NORTHERN IA CONTINUES
TO RESULT IS A RATHER STAGNANT PATTERN WITH WIDESPREAD IFR/LIFR
CONDITIONS.  EXPECT LITTLE CHANGE THROUGH MUCH OF THE MORNING
FOLLOWED BY GRADUAL LIFTING TO IFR/MVFR LATER TODAY.  WITH THE
POSSIBLE EXCEPTION OF FOD...EXPECT CIGS TO BE NO BETTER THAN MVFR
EVEN BY THE END OF THE PERIOD.  HAVE RELATIVELY LOW CONFIDENCE IN
TIMING DETAILS HOWEVER...OR WHEN THESE CATEGORY CHANGES WILL OCCUR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/AVIATION/HYDROLOGY...SMALL
LONG TERM...FAB
Hazardous weather outlook, May 27, 4:42 AM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
442 AM CDT WED MAY 27 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-281100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
442 AM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THIS WEEKEND. SOME SEVERE
STORMS ARE POSSIBLE BUT SPECIFIC THREATS AND TIMING WILL BE
DETERMINED WITH FUTURE FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS WEEKEND.

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:07 AM CDTRiver Flood WarningDMXPolk, Story7 hr
May 27, 9:07 AM CDTRiver Flood WarningDMXMahaska, Marion4 days
May 27, 10:16 AM CDTRiver Flood WarningDMXBlack Hawk34 hr
May 27, 10:16 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler6 days
May 27, 10:16 AM CDTRiver Flood WarningDMXBlack Hawk, Butler59 hr

Nearby

River Flood Warnings in Iowa, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.